While you can sufficiently handle many headaches with over-the-counter pain relievers, sometimes too much headache cure is the source of new headaches.
When aspirin or other OTC analgesics don't do the trick, many people up the dosage, increase the frequency of their use or turn to stronger prescription painkillers for headache relief. For some people, these analgesics (both OTC and prescription) actually worsen their headaches, leading to greater use of analgesics. This puts them in a downward headache spiral as they continue increasing the use of the very substance that's worsening their headaches.
It's not clear why this is, but researchers speculate that frequent analgesic use alters the way certain receptors work in your brain [source: Mayo: Rebound Headaches]. Medication-induced headaches often cause pain that's widespread, or located in different parts of head. However, this type of headache doesn't bring with it sensitivity to light or other common migraine symptoms.
People who experience medication-induced headaches should taper their use of painkillers (after consulting with their doctor, of course). The bad news is that the headache often worsens after coming off painkillers, and can stay worse for days or even weeks.
However, if you can bear the period of prolonged headache without succumbing to the temptation of taking analgesics, you might find yourself breaking free of this cycle -- and these headaches.
Keep reading, and we'll discuss the New Year's Day headache.